Micro-finance competition: Motivated micro-lenders, double-dipping and default
Brishti Guha () and
Prabal Roy Chowdhury ()
Journal of Development Economics, 2013, vol. 105, issue C, 86-102
Abstract:
We develop a tractable model of competition among socially motivated MFIs, so that the objective functions of the MFIs put some weight on their own clients' utility. We find that the equilibrium involves double-dipping, i.e. borrowers taking multiple loans from different MFIs, whenever the MFIs are relatively profit-oriented. Further, double-dipping necessarily leads to default and inefficiency, and moreover, borrowers who face relatively higher transactions costs optimally decide to double-dip. Interestingly, an increase in MFI competition can increase the extent of double-dipping and default. Further, the interest rates may go either way, with the interest rate likely to increase with more competition if the MFIs are very socially motivated.
Keywords: Micro-finance competition; Socially motivated MFIs; Double-dipping; Default; Subsidized credit; Interest cap (search for similar items in EconPapers)
JEL-codes: C72 D40 D82 G21 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (28)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304387813001053
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Micro-finance Competition: Motivated Micro-lenders, Double-dipping and Default (2013) 
Working Paper: Micro-finance competition: motivated micro-lenders, double-dipping and default (2012) 
Working Paper: Micro-finance Competition: Motivated Micro-lenders, Double-dipping and Default (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:deveco:v:105:y:2013:i:c:p:86-102
DOI: 10.1016/j.jdeveco.2013.07.006
Access Statistics for this article
Journal of Development Economics is currently edited by M. R. Rosenzweig
More articles in Journal of Development Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().